Alert archive / Pennsylvania / Flash Flood Warnings in 2017
Flash Flood Warning 37, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Aug 2, 2017, 12:52 PM EDT for Susquehanna County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2017, 12:52 PM EDT (16:52 UTC)
- Expired
- Aug 2, 2017, 3:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Susquehanna County, PA
The radar
The Binghamton radar (KBGM), 40 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 312 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
760 WGUS51 KBGM 021652 FFWBGM PAC115-021945- /O.NEW.KBGM.FF.W.0037.170802T1652Z-170802T1945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Binghamton NY 1252 PM EDT WED AUG 2 2017 The National Weather Service in Binghamton has issued a * Flash Flood Warning for... Northeastern Susquehanna County in northeastern Pennsylvania... * Until 345 PM EDT * At 1252 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to one inch of rain has already fallen. * Some locations that will experience flooding include... Susquehanna, Susquehanna Depot and Lanesboro. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 4193 7567 4200 7567 4200 7557 4193 7557 $$ KAH
1 follow-up statement
621 WGUS71 KBGM 021728 FFSBGM Flash Flood Statement National Weather Service Binghamton NY 128 PM EDT WED AUG 2 2017 PAC115-021738- /O.CAN.KBGM.FF.W.0037.000000T0000Z-170802T1945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Susquehanna PA- 128 PM EDT WED AUG 2 2017 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN SUSQUEHANNA COUNTY IS CANCELLED... The heavy rain has moved out of the region. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4193 7567 4200 7567 4200 7557 4193 7557 $$ KAH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 11:27 AM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 2, 11:27 AM EDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 1127 AM EDT Wed Aug 2 2017 .SYNOPSIS... Warm and humid days are expected Today and Thursday with scattered afternoon thunderstorms expected. The next strong cold front will cross the region Friday night with more showers and thunderstorms and chillier air by Saturday. && .NEAR TERM /THROUGH TONIGHT/... 1125 AM Update...Forecast in good shape, so only minor adjustments made. Isolated onvection has started to fire ahead of the track of minor short wave moving from east central PA toward southeast NY. Placement of highest PoPs extends from NEPA into the Western Catskills and seems spot on with radar trends and HRRR model reflectivity guidance through this afternoon. Given high CAPE and virtually nil shear, this is a pulse convective mode day, with a small threat for slow moving/training cells and locally heavy rain. 645 am update...updated to add in the new HRRR reflectivity patterns into the hourly POP forecasts. The new HRRR seems to be developing convection in association with the short wave that was moving northeast through PA at this time. It looks on track. We smoothed and then blended this new HRRR reflectivity pattern with neighboring office's POPs. Also added in the new 06z NAM wind forecasts and tweaked temperatures and dewpoints based on current trends. Otherwise no major changes. see previous discussion below. 330 am update...Water vapor and IR imagery shows a broad fairly weak upper level trough moving northeast from the Ohio Valley. This wave had a decent amount of high clouds moving into NY and PA which will preclude significant valley fog formation so have toned down valley fog in grids. This feature also had a cold pocket at 500 mb of around -13C as seen in the initialization of the models and also in the ACARs and upper air sounding data. This feature will move across northern PA and central NY by late morning/early afternoon before weakening. This will occur as insolation increases, but before it peaks in the afternoon. Hence model soundings are showing a maximum in CAPE values late morning especially in northeast PA with another smaller peak in the afternoon at least on the NAM12 and NAMnest. With this wave moving north providing lifting in concert with increasing surface heating and modest low-level moisture, we except scattered showers and thunderstorms to develop late morning in northeast PA and spread north by afternoon. Model consensus has the highest POPs in our southern areas i.e. northeast PA to the Catskills with lowest to the north. So have likely POPs far south to low chance or slight chance far north. Wind fields again are weak and we expect slow-moving storms again like yesterday. Precipitable water values were running less than 1.5 inches and given our southern areas in northeast PA likely will see the most coverage we are not expecting any significant flood issues. These areas have the higher flash flood guidance relative to upstate NY. There still could be an isolated area of heavier rain with minor flood issues but again not expecting flash flooding. Mixed-layer CAPEs are expected to reach between 1000 J/Kg and 2000 J/Kg again so there could be an isolated area of gusty winds and small hail. So wouldn't be surprised if there were a few strong thunderstorm special weather statements issued this afternoon. But, not expecting any significant severe weather today given the weak shear. Convection will taper down tonight with the loss of the day's heating. We expect quite a few mid to high clouds around later tonight so at this time not expecting much valley fog formation. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... For Thursday, well-defined upper level trough moves into the western Great Lakes region and organizes a surface low in southern Wisconsin. This drop in surface pressure will lead to increasing low-level southwesterly winds up the eastern Ohio Valley to NY and northern PA Thursday afternoon and evening. This will increase low-level convergence and moisture transport into our forecast area. As a result, CAPEs will approach or exceed 2000 J/kg in central NY and northeast PA. Winds will increase some but the 0-6 km shear is still sub-severe running around 15-20 knots. However, with higher CAPEs and increased winds we will see more widespread showers and thunderstorms developing. Used the consensus of the POPs from models to come up with POPs which peak in the afternoon. There is a higher risk for an isolated strong thunderstorm but concur with SPC that threats are minimal. Then for Thursday night, low-level jet near 850 mb continues to pump moisture into NY and northern PA keeping the chance for showers and thunderstorms going into the night. However with the loss of the day's heating coverage will wane into the overnight so have POPs tapering down after midnight. For Friday, low-level winds increase in concert with upper levels from the southwest as the vigorous upper level trough and associated surface low move into the Great lakes region. The surface low reaches the eastern Lakes by 00Z Saturday. CAPEs are projected to reach between 1000 and 2000 J/Kg in the afternoon with 0-6 km shear during the day around 25 knots or so. The shear increases as the evening progresses with the passage of the surface low and upper trough northeast into Ontario. This will push a cold front into our region Friday night. However, this occurs as the heating of the day wanes and CAPEs lower. Yet, 0-6 km shear approaches 40 knots with CAPEs dropping to below 1000 J/Kg. So what this boils down to is scattered showers and thunderstorms developing Friday afternoon as the best forcing remains to the west. A more organized MCS probably in the form of a line or line segments moves across the region Friday night with the potential for severe thunderstorms as the best forcing moves through with the cold front. Concur with SPC's slight risk for Friday night in our area. We have chance POPs during the day Friday and likely POPs Friday night. Will mention chance for severe in HWO. && .LONG TERM /SATURDAY THROUGH TUESDAY/... 615 AM Update...minor adjustments to the extended, mainly for Saturday with the latest model data. Updated at 150 PM... Friday starts off with a well defined shortwave trough propagating eastward across the central Great Lakes and decent low-lvl jet developing over western NY/PA. The attendant's sfc low will slowly move NE into Quebec on Friday into Sat and create and environment conducive for showers and thunderstorms to develop across most of the area. Still looks like showers are possible Fri and Sat with high pressure building in its wake on Sunday. Another wave could influence the region on Monday which could create additional showers Monday afternoon and early evening. Temps on Fri will be the seasonal norm ranging in the low mid 80s across central NY and mid/upper 80s across NEPA. Sat through Monday temps will be in the low/mid 70s each afternoon then fall into the upper 50s/low 60s during the nights. && .AVIATION /16Z WEDNESDAY THROUGH SUNDAY/... Morning valley fog will burn off quickly this morning leaving VFR conditions at all stations. Heating along with an upper wave will fire some convection, especially over the higher terrain. Have include a tempo group for thunderstorms for ELM,BGM, and AVP for the late afternoon. and early evening. Convection will quiet down after midnight allowing valley fog once again. Expect IFR at ELM late. Outlook... Thursday...VFR. Chance MVFR in TSRA/SHRA. Friday and Saturday...VFR-MVFR. Chance IFR with increasing coverage of showers/thunderstorms. Sunday...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...DJN/JAB NEAR TERM...DJN/JAB SHORT TERM...DJN LONG TERM...DGM/KAH AVIATION...DGM
Hazardous weather outlook, Aug 2, 3:56 AM EDT, 8 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 356 AM EDT Wed Aug 2 2017 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-030800- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 356 AM EDT Wed Aug 2 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. ...SEVERE THUNDERSTORMS POSSIBLE FRIDAY AFTERNOON AND NIGHT... A strong cold front will move into Upstate New York and Pennsylvania Friday night and slice into a very warm and humid air mass. This will set the stage for a round of thunderstorms from late Friday afternoon into the evening. The thunderstorms will have the potential to produce very heavy rain, damaging winds and large hail. The showers and storms will taper down late Friday night. Listen to NOAA Weather Radio, or your local media for the latest updates on this situation. You can also check out our facebook or twitter page for more information. Hazardous weather is not expected from Saturday through Tuesday at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Friday afternoon and evening. DJN
In the hours before
Special weather statement, Aug 2, 11:42 AM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1142 AM EDT WED AUG 2 2017
NYZ045-056-057-PAZ039-021615-
Chenango NY-Broome NY-Delaware NY-Susquehanna PA-
1142 AM EDT WED AUG 2 2017
...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN BROOME...WEST
CENTRAL DELAWARE...SOUTH CENTRAL CHENANGO AND NORTH CENTRAL
SUSQUEHANNA COUNTIES UNTIL 1215 PM EDT...
At 1141 AM EDT, Doppler radar was tracking a strong thunderstorm near
Sanford, or 7 miles west of Deposit, moving northeast at 10 mph.
Nickel size hail and strong wind gusts will be possible with this
storm.
Locations impacted include...
Kirkwood, Conklin, Sanford, Deposit, Hallstead, Windsor, Afton, Great
Bend, Lanesboro and Harpursville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4211 7529 4195 7561 4192 7568 4201 7584
4230 7551
TIME...MOT...LOC 1541Z 227DEG 12KT 4210 7556
KAHSpecial weather statement, Aug 2, 12:15 PM EDT, 37 minutes before
Special Weather Statement National Weather Service Binghamton NY 1215 PM EDT WED AUG 2 2017 PAZ048-072-021645- Southern Wayne PA-Pike PA- 1215 PM EDT WED AUG 2 2017 ...STRONG THUNDERSTORM WILL AFFECT...SOUTH CENTRAL WAYNE AND WEST CENTRAL PIKE COUNTIES UNTIL 1245 PM EDT... At 1214 PM EDT, Doppler radar was tracking a strong thunderstorm near Ledgerdale, or 16 miles south of Honesdale. This storm was nearly stationary. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Blooming Grove, Paupack, Ledgerdale, Promised Land State Park and Lords Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to minor flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4127 7525 4136 7536 4145 7521 4137 7503 TIME...MOT...LOC 1614Z 189DEG 4KT 4135 7525 JAB
Special weather statement, Aug 2, 12:21 PM EDT, 31 minutes before
Special Weather Statement National Weather Service Binghamton NY 1221 PM EDT WED AUG 2 2017 NYZ057-PAZ040-021645- Delaware NY-Northern Wayne PA- 1221 PM EDT WED AUG 2 2017 ...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN DELAWARE AND NORTHWESTERN WAYNE COUNTIES UNTIL 1245 PM EDT... At 1220 PM EDT, Doppler radar was tracking two strong thunderstorms over Hancock, or 12 miles southeast of Deposit, moving northeast at 15 mph. The second storm extended a few miles back into Wayne county, also moving northeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Hancock, Shehawken, Starlight, East Branch, Fishs Eddy, Hiawatha, Lake Como, Preston Park and Lakewood. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring, and may lead to minor flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4179 7533 4182 7543 4209 7525 4198 7502 TIME...MOT...LOC 1620Z 219DEG 14KT 4194 7525 JAB
Special weather statement, Aug 2, 12:29 PM EDT, 23 minutes before
Special Weather Statement National Weather Service Binghamton NY 1229 PM EDT WED AUG 2 2017 NYZ056-PAZ039-040-021700- Broome NY-Susquehanna PA-Northern Wayne PA- 1229 PM EDT WED AUG 2 2017 ...STRONG THUNDERSTORM WILL AFFECT...SOUTH CENTRAL BROOME... NORTHEASTERN SUSQUEHANNA AND NORTHWESTERN WAYNE COUNTIES UNTIL 100 PM EDT... At 1228 PM EDT, Doppler radar was tracking a strong thunderstorm over Susquehanna Depot, or 13 miles southwest of Deposit. This storm was nearly stationary. Half inch hail and strong wind gusts will be possible with this storm. Locations impacted include... Susquehanna, Susquehanna Depot, Hallstead, Lanesboro, Starrucca, Lakeview and Hickory Grove. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to minor flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4183 7557 4195 7575 4206 7563 4196 7540 TIME...MOT...LOC 1628Z 309DEG 4KT 4195 7564 JAB
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 12:15 PM EDT | Special Weather Statement | BGM | Pike | 30 min |
| Aug 2, 12:21 PM EDT | Special Weather Statement | BGM | Wayne | 24 min |
| Aug 2, 12:29 PM EDT | Special Weather Statement | BGM | Susquehanna | 31 min |
| Aug 2, 12:35 PM EDT | Areal Flood Advisory | BGM | Susquehanna, Wayne | 115 min |
| Aug 2, 12:57 PM EDT | Areal Flood Advisory | BGM | Bradford | 3 hr |
| Aug 2, 1:22 PM EDT | Severe Thunderstorm Warning | BGM | Wayne | 38 min |
| Aug 2, 1:24 PM EDT | Special Weather Statement | BGM | Wyoming | 36 min |
| Aug 2, 1:27 PM EDT | Areal Flood Advisory | BGM | Wayne | 3 hr |
| Aug 2, 1:51 PM EDT | Special Weather Statement | BGM | Susquehanna | 39 min |
| Aug 2, 2:02 PM EDT | Flash Flood Warning | BGM | Wayne | 3 hr |
| Aug 2, 2:16 PM EDT | Areal Flood Advisory | BGM | Wayne | 3 hr |
| Aug 2, 2:22 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne | 26 min |
| Aug 2, 2:38 PM EDT | Areal Flood Advisory | BGM | Luzerne, Wyoming | 3 hr |
| Aug 2, 4:41 PM EDT | Areal Flood Advisory | BGM | Bradford | 3 hr |
| Aug 2, 4:56 PM EDT | Special Weather Statement | BGM | Bradford | 34 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.